Risk of traumatic intracranial haemorrhage is increased in older people exposed to oral anticoagulation with phenprocoumon
- 16 Downloads
Hospital admissions resulting from traumatic intracranial haemorrhages (TIH) in older people are increasing. There are concerns regarding an increased risk of a TIH in people taking oral anticoagulants (OAC) like phenprocoumon.
The aim of this study was to estimate the incremental risk of a TIH associated with OAC in older people. Furthermore, this study explored differences in risk according to functional status.
The study took data from a large German health insurance provider and combined hospital diagnoses with data regarding drug dispensing to estimate rates of a TIH in people with and without exposure to phenprocoumon. Analyses were stratified by sex and by severe functional impairment as disclosed by the long-term care insurance provider.
Overall, exposure to OAC resulted in 2.7 times higher rates of TIH. People with severe functional impairment had a higher baseline risk of TIH than people without severe functional impairment. However, the incremental risk in those exposed to OAC was similar among people with and without severe functional impairment (standardised incidence rate difference 15.73 (95% CI 7.84; 23.61) and 12.10 (95% CI 9.63; 14.57) per 10,000 person-years, respectively).
OAC increases the risk of TIH considerably. The incremental risk of TIH in those exposed to OAC is comparable between people with and without severe functional impairment. The presence of severe functional impairment per se should not exclude such patients from the potential benefits of OAC. For now, the prescription should be personalized based on individual fall risk factors and risk-taking behaviour.
KeywordsElderly Anticoagulation Head injury Intracranial haemorrhage Trauma
We would like to thank Marianna Hanke-Ebersoll from the Allgemeine Ortskrankenkasse (AOK) for her support of our analyses.
Compliance with ethical standards
Conflict of interest
The authors declare that they have no conflict of interest.
The study was approved by the Ethics Committee of Ulm University.
Statement of human and animal rights
Conduction of the study was in accordance with the ethical standards of the institutional ethical committee and with the 1964 Helsinki declaration and its later amendments. This article does not contain any studies animals performed by any of the authors.
No informed consent was obtained.
- 1.DiMarco JP, Flaker G, Waldo AL et al (2005) Factors affecting bleeding risk during anticoagulant therapy in patients with atrial fibrillation: observations from the Atrial Fibrillation Follow-up Investigation of Rhythm Management (AFFIRM) Study. Am Heart J 149:650–656. https://doi.org/10.1016/j.ahj.2004.11.015 CrossRefGoogle Scholar
- 6.Devereaux PJ, Anderson DR, Gardner MJ et al (2001) Differences between perspectives of physicians and patients on anticoagulation in patients with atrial fibrillation: observational study commentary: varied preferences reflect the reality of clinical practice. BMJ 323:1218. https://doi.org/10.1136/bmj.323.7323.1218 CrossRefGoogle Scholar
- 21.WHO Collaborating Centre for Drug Statistics Methodology ATC/DDD IndexGoogle Scholar
- 26.Poli D, Antonucci E, Testa S et al (2011) Bleeding risk in very old patients on vitamin K antagonist treatment: results of a prospective collaborative study on elderly patients followed by Italian Centres for Anticoagulation. Circulation 124:824–829. https://doi.org/10.1161/CIRCULATIONAHA.110.007864 CrossRefGoogle Scholar
- 32.FARSEEING Consortium and the FARSEEING Meta-Database Consensus Group, Klenk J, Chiari L et al (2013) Development of a standard fall data format for signals from body-worn sensors: the FARSEEING consensus. Z Für Gerontol Geriatr 46:720–726. https://doi.org/10.1007/s00391-013-0554-0 CrossRefGoogle Scholar